Alert archive / California / Flash Flood Warnings in 1998

Flash Flood Warning 27, NWS San Diego, CA

August 12, 1998San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Aug 12, 1998, 1:33 PM PDT for San Bernardino County, California. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 1998, 1:33 PM PDT (20:33 UTC)
Expired
Aug 12, 1998, 2:30 PM PDT
In force
57 min
Issued by
NWS San Diego, CA
Area
Whole counties

County San Bernardino County, CA

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 8.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1998-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1998-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
385 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
2362 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGX 122034 RRA
FFWSAN
CAC071-122130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
133 PM PDT WED AUG 12 1998

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN SAN BERNARDINO COUNTY

* UNTIL 230 PM PDT

* AT 225 PM AREA LAW ENFORCEMENT INDICATED VERY HEAVY
  RAIN NEAR THE INTERSECTION OF HIGHWAY 38 AND 15 IN THE CAJON
  PASS....MOVEMENT WAS NEARLY STATIONARY.

* VERY HEAVY RAINFALL HAS OCCURRED IN THE CAJON PASS AND FLOODING IS
  LIKELY TO OCCUR UNTIL ABOUT 230 PM.

DO NOT DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN
AUTOMOBILES.

SMALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 9:30 AM PDT, 4 hours 3 minutes earlier.

Area forecast discussion, Aug 12, 9:30 AM PDT, 4 hours 3 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT WED AUG 12 1998

                         ...SYNOPSIS...

A MOIST UNSTABLE AIR MASS WILL CONTINUE SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS IN THE MOUNTAINS AND DESERTS. A FEW STORMS
COULD DRIFT OFF THE MOUNTAINS INTO THE INLAND VALLEYS TODAY. A
SHALLOW MARINE LAYER WILL REDEVELOP FOR AREAS OF NIGHT AND MORNING
COASTAL LOW CLOUDS AND DENSE FOG. OTHERWISE...HIGH PRESSURE ALOFT
WILL CONTINUE WARM AND HUMID WEATHER THROUGH THURSDAY.

                        ...DISCUSSION...

GUST FRONT FROM THUNDERSTORM IN SW AZ MOVED ACROSS MOST OF CWA EARLY
THIS AM. 12Z NKX SOUNDING UNSTABLE WITH 1.76 INCH PRECIPITABLE WATER.
ELY FLOW ALOFT TURNS SLY AROUND 500 MB. DEW POINTS IN LOW 70S IN SRN
DESERTS. MAY NEED FFA FOR MOUNTAINS/DESERTS...BUT WILL SEE HOW THINGS
DEVELOP OVER THE NEXT COUPLE OF HOURS. WEAK PRESSURE CHANGES ACROSS
W AND ONLY ABOUT 3 MB ONSHORE SAN-IPL. REMNANTS OF FRANK FINALLY
PULLING OUT TO HE WNW WHICH WILL ALLOW LOW CLOUDS/FOG TO GET CLOSER
TO COAST.

MODELS SHOWING SAME GENERAL PATTERN BUT ETA HAS BEEN HANDLING DETAILS
A LITTLE BETTER AND WILL LIKELY CONTINUE TO DO SO. NO NEW MESO ETA
AVAILABLE. STRONG UPPER HI REMAINS CENTERED OVER NV WITH ELY FLOW
OVER OUR ARE COMING AROUND BOTTOM. WEAK LOW/ELY WAVE NEAR TUS THIS AM
SLOWLY DRIFTS W TODAY AND WILL BRING WEAK PVA INTO BY THU AM...BUT
SYNOPTIC SCALE MODELS PROBABLY DO NOT KNOW WHAT TO DO WITH THIS
FEATURE. OROGRAPHIC LIFT WILL CAUSE SCATTERED THUNDERSTORMS TO
DEVELOP OVER MOUNTAINS AND SOME COULD DRIFT INTO INLAND VALLEYS ON
ELY FLOW AGAIN TODAY. THERMALS IN DESERTS SHOULD ALSO BE STRONG ENUF
TO KICK OFF CONVECTION. WITH EQUILIBRIUM LEVEL NEAR 40K FT WILL NEED
VILS INTO MID 40S TO GET SEVERE HAIL...BASED ON VIL DENSITY. ALSO...
FREEZING LEVEL NEAR 15K FT SO HAIL WILL HAVE A DEEP WARM AIR MASS TO
MELT THRU. SO BIGGEST PROBLEMS TODAY WILL BE HEAVY RAIN/POSSIBLE
FLASH FLOODING MOUNTAINS/DESERTS AND STRONG GUSTY WINDS NEAR
THUNDERSTORMS. MODELS INDICATING A LITTLE DRYING THU BUT WOULD NOT
COUNT ON IT AND SHOULD STILL GET THUNDERSTORMS AT LEAST IN THE
MOUNTAINS/DESERTS. AREAS OF LOW CLOUDS/DENSE FOG HAS A BETTER CHANCE
OF REACHING COAST LATE TONIGHT/THU AM AND AGAIN THU PM/FRI AM.

LONGER RANGE PROGS INDICATING DECREASING RH END OF WEEK AND DRIER SW
FLOW ALOFT BY EARLY NEXT WEEK.

SAN UU 085/071 082/069 080 04000

ATKIN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 1:49 PM PDTFlash Flood WarningSGXRiverside56 min
Aug 12, 2:11 PM PDTSevere Thunderstorm WarningSGXRiverside49 min
Aug 12, 3:47 PM PDTSevere Thunderstorm WarningSGXSan Diego73 min

Nearby

Flash Flood Warnings in California, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.